Wyoming, 2008

Hail in Wyoming, June 19, 2008

June 19, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced quarter sized hail near Devils Tower.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail near Devils Tower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 1:00 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 19, 1:00 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT THU JUN 19 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE OVER THE
NORTHERN ROCKIES...WHILE LOW PRESSURE REMAINS OVER NEW MEXICO. UPPER
LEVEL ANALYSIS HAS PERSISTENT LOW AMPLITUDE RIDGE OVER THE WESTERN
CONUS WITH AXIS STRETCHING FROM THE FOUR CORNERS REGION UP INTO THE
SOUTHERN PRAIRIE PROVIDENCES. A VARIETY OF SHORT WAVES CONTINUE TO
MOVE THROUGH THE RIDGE...WHICH HAVE BEEN PRODUCING CONVECTION OVER
THE AREA THE PAST FEW DAYS.

FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...CONVECTION IS
CURRENTLY DEVELOPING OVER THE BIGHORNS AND OVER THE BLACK
HILLS...PUSHING EAST LATER IN THE DAY. THE STRONGEST SHEAR REMAINS
OVER THE FAR SOUTHWESTERN CWFA...AND THAT IS MARGINAL AT
BEST...THOUGH INSTABILITY REMAINS DECENT WITH CAPE VALUES OF
1000-2000 J/KG. THEREFORE...THERE IS THE POSSIBILITY SOME STORMS
COULD PRODUCE SEVERE CRITERIA HAIL OVER FAR SOUTHWEST SOUTH
DAKOTA/PARTS OF NORTHEAST WYOMING...BUT THE CHANCES DIMINISH
ELSEWHERE. A FEW STORMS MAY LINGER INTO THE LATE EVENING.

FOR FRIDAY...AXIS OF UPPER RIDGE BACKS TO THE WEST SLIGHTLY AND
INTENSIFIES...THOUGH WILL STILL HAVE THE VARIETY OF SHORT WAVES
SLIDING ON THROUGH BRINGING THE CONTINUED CHANCE FOR THUNDERSTORMS.
TEMPERATURES SHOULD BE WARMER THAN TODAY...WITH MOST AREAS PUSHING
INTO THE 80S. THE SEVERE THREAT AGAIN REMAINS MARGINAL...WITH THE
BEST SHEAR AGAIN REMAINING OVER THE SOUTHWESTERN CWFA.

FOR SATURDAY...RIDGE CONTINUES ITS INTENSIFICATION WITH TEMPERATURES
WARMING INTO THE MID 80S OVER MOST LOCATIONS. ANOTHER WAVE MAKES ITS
WAY OVER THE RIDGE...AGAIN BRINGING THE CONTINUED CHANCE OF SHOWERS
AND THUNDERSTORMS.

EXTENDED...UPPER LEVEL RIDGE ON SUNDAY WILL BREAK DOWN EARLY NEXT
WEEK...WITH ZONAL FLOW COVERING THE NRN PLAINS THROUGH AT LEAST MID
WEEK. CHC OF SHOWERS/TSTMS WILL CONTINUE EACH DAY WITH TEMPS A FEW
DEGREES ABOVE AVERAGE.

&&

.AVIATION...SCT TSTMS WILL DEVELOP THIS AFTN/EVE ACRS MUCH OF THE
AREA. SOME MVFR CONDITIONS NEAR TSTMS...OTHERWISE VFR CONDITIONS
WILL PREVAIL NEXT 24 HOURS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 19, 9:30 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT THU JUN 19 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1030 AM MDT (1130 AM CDT) THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON
AND EVENING. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS MAY
BECOME SEVERE OVER FAR SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST
WYOMING...PARTICULARLY ALONG AND SOUTH OF A LINE FROM PINE RIDGE TO
CUSTER TO WRIGHT. LARGE HAIL WOULD BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON FRIDAY...
WITH THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING. THERE IS
A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...PARTICULARLY
ALONG AND WEST OF A LINE FROM FAITH TO MARTIN. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THE THREAT FOR
THUNDERSTORMS CONTINUES INTO SATURDAY AS ANOTHER DISTURBANCE CROSSES
THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ON SATURDAY AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Jun 19, 2:19 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
319 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 NE CUSTER             43.81N 103.54W
06/19/2008  E0.75 INCH       CUSTER             SD   PUBLIC

&&
Local storm report, Jun 19, 2:51 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             17 N RECLUSE            44.99N 105.70W
06/19/2008  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

0345 PM     TSTM WND GST     17 N RECLUSE            44.99N 105.70W
06/19/2008  E60.00 MPH       CAMPBELL           WY   TRAINED SPOTTER

            WINDS OF 60 MPH OR GREATER. VERY HEAVY RAIN ALSO
            REPORTED.

&&

JSCHILD
Local storm report, Jun 19, 2:52 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             3 N HILL CITY           43.98N 103.57W
06/19/2008  E1.75 INCH       PENNINGTON         SD   PUBLIC

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 19, 4:25 PM MST to 4:40 PM MST
Where
Crook County, 3 mi SE of Devils Tower
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.549, -104.657

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100506.